Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 49, NWS State College, PA

June 13, 2018Columbia County, Lycoming County, Sullivan County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 13, 2018, 8:22 PM EDT for Columbia County, Lycoming County, Sullivan County, Pennsylvania. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2018, 8:22 PM EDT (00:22 UTC)
Expired
Jun 13, 2018, 9:30 PM EDT
In force
68 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Columbia County, PA, Lycoming County, PA, Sullivan County, PA

The radar

The Binghamton radar (KBGM), 110 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 6:33 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.4 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2018-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2018-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -122 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-122 m²/s²
0-3 km storm-relative helicity
-142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

910 
WUUS51 KCTP 140022
SVRCTP
PAC037-081-113-140130-
/O.NEW.KCTP.SV.W.0049.180614T0022Z-180614T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
822 PM EDT WED JUN 13 2018

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Central Lycoming County in north central Pennsylvania...
  Northern Columbia County in central Pennsylvania...
  Sullivan County in north central Pennsylvania...

* Until 930 PM EDT.

* At 821 PM EDT, severe thunderstorms were located along a line 
  extending from near Le Roy to Buttonwood, moving southeast at 45 
  mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Berwick, Hughesville, Mifflinville, Rohrsburg, Iola, Jamison City,
  Waller, Kettle Creek Gorge, Lairdsville, Central, Ralston,
  Biggertown, Trout Run, Lincoln Falls, Barbours, Shunk, Ricketts
  Glen State Park, Muncy Valley, Buttonwood and Loyalsockville.

For those driving on Interstate 80, this includes areas between the
Bloomsburg-Light Street and Nescopek exits, specifically from mile
markers 240 to 247.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4151 7732 4155 7719 4155 7696 4160 7687
      4154 7623 4131 7631 4120 7632 4113 7627
      4114 7623 4096 7621 4097 7622
TIME...MOT...LOC 0021Z 295DEG 37KT 4163 7670 4149 7713 

HAIL...1.00IN
WIND...70MPH
 
$$

RXR
1 follow-up statement
713 
WWUS51 KCTP 140118
SVSCTP

Severe Weather Statement
National Weather Service State College PA
918 PM EDT WED JUN 13 2018

PAC037-081-113-140130-
/O.CON.KCTP.SV.W.0049.000000T0000Z-180614T0130Z/
Lycoming PA-Columbia PA-Sullivan PA-
918 PM EDT WED JUN 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR CENTRAL LYCOMING...NORTHERN COLUMBIA AND SULLIVAN COUNTIES...

At 916 PM EDT, severe thunderstorms were located along a line
extending from near Ricketts Glen State Park to near Buttonwood, 
moving southeast at 35 mph. The strongest storm was between Laporte 
and Ricketts Glen State Park.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Berwick, Hughesville, Mifflinville, Rohrsburg, Iola, Jamison City,
Waller, Kettle Creek Gorge, Lairdsville, Central, Ralston,
Biggertown, Trout Run, Lincoln Falls, Barbours, Shunk, Ricketts Glen
State Park, Muncy Valley, Buttonwood and Loyalsockville.

For those driving on Interstate 80, this includes areas between the
Bloomsburg-Light Street and Nescopek exits, specifically from mile
markers 240 to 247.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4151 7732 4155 7719 4155 7696 4160 7687
      4154 7623 4131 7631 4120 7632 4113 7627
      4114 7623 4096 7621 4097 7622
TIME...MOT...LOC 0116Z 296DEG 30KT 4139 7637 4146 7713 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

RXR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 8:22 PM EDT, 0 minutes earlier.

Area forecast discussion, Jun 13, 8:22 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service State College PA
822 PM EDT Wed Jun 13 2018

.SYNOPSIS...
A frontal system will move through the region today. Several
days of dry and pleasant weather will follow for Thursday into
the weekend. Mid summer-like heat and humidity will build in for
Sunday and Monday before another cold front cools things down
for the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SVR Watch #175 in effect until 11 PM EDT for my northern tier
counties...

High shear low CAPE environment over central and northern PA at
this hour as right entrance region of strong ULJ, and cold
front passing and moving into deep layer shear of 35-55kt.
Spinners occurring west of the Alleghenies, but cells have
continually weakened as they traverse east of the Allegheny
crest. Given impressive shear profile and rotating storms to our
west, earlier SVR Watch which covered just the far north was
accompanied by a companion watch covering the remainder of my
area sans the southeast. Best looking storms at this hour in my
CWA are pushing across Potter and Tioga. Fast moving line may
garner a severe warning shortly.

Showers should wind down pretty rapidly after sunset this
evening with most of the HREF members showing the convection to
have ended over all but perhaps the extreme SE zones. Drier air
will filter in pretty rapidly making for a comfortable night for
sleeping over most of the region.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Thursday looks like it will be a bright day with just a few flat
cu and a gusty NW breeze. Highs will vary from around 70 along
the NY border to around 80 near the Mason-Dixon line.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As high pressure builds in from the Midwest, cooler and drier
conditions will continue through Friday. By Saturday the surface
ridge axis will drift to our east and eventually off the Mid
Atlantic coast, helping bring moderating temperatures and a
notable increase in humidity. The ECENS and GEFS are in good
agreement with a surge in the upper heights for the late
Saturday through early Monday timeframe, bringing warm and humid
conditions to end the weekend and to start the new week.
Sunday's highs will be pushing 90s over the SE third, with temps
peaking Monday in the lower 90s. Overnight lows will also be
very mild/muggy with readings likely hanging in the 70s over the
Susq Valley both Sunday night and Monday night. Temps across
the north also potentially quite warm, but could be tempered by
cloud debris from likely MCS development off to our W/NW.

The mention of a thunderstorm re-enters the forecasts for
Saturday night into Sunday with the hint of some sort of MCS
rotating over the top of the ridge in the increasing
heat/humidity. I leaned toward fairly low POPS for Sunday and
Monday. Mid level temps in the GFS and ECMWF are forecast to be
quite warm leading me to suspect that if this pans out, the
convection will be isolated at best. Monday may present the
better chance of the two days with the indication a
shortwave/cold front could enter the picture before the day is
over.

Scattered showers/tstms hang around on Tuesday as trough to our
north slowly drops southward. Temps/humidity then trends
gradually downward into midweek.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
00Z TAFS sent.

Line of showers and isolated thunderstorms moving southeast
at 40 mph. Activity should be out of the area by around
Midnight.

Rather strong pressure gradient on Thursday will lead to
gusty winds by or just after 13Z. Overall, a nice day with VFR
conditions, as dry air works into the area.

Dry weather with mainly VFR conditions will likely linger from
Thursday into Sunday, as high pressure builds over the area.
Unlike recent events, warming aloft should prevent showers and
storms from forming in this time period.

.Outlook...

Thu night...Winds diminishing under clear skies.

Fri-Sun...No sig wx expected.

Mon...Chance of showers and storms, mainly north and west.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Gartner
NEAR TERM...DeVoir/Gartner
SHORT TERM...La Corte
LONG TERM...La Corte/RXR
AVIATION...Martin
Hazardous weather outlook, Jun 13, 7:01 PM EDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
701 PM EDT Wed Jun 13 2018

PAZ057>059-064>066-142315-
Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster-
701 PM EDT Wed Jun 13 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-063-142315-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Cumberland-
701 PM EDT Wed Jun 13 2018

...SEVERE THUNDERSTORM WATCH 176 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 13, 6:27 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service State College PA
627 PM EDT WED JUN 13 2018

PAZ006-132300-
Potter PA-
627 PM EDT WED JUN 13 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER COUNTY UNTIL 700
PM EDT...

At 626 PM EDT, Doppler radar indicated a strong thunderstorm 7 miles
northeast of Shinglehouse, moving east at 45 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Galeton, Shinglehouse, Genesee, Harrison Valley, Ulysses and Oswayo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4200 7761 4171 7761 4193 7821 4199 7821
TIME...MOT...LOC 2226Z 287DEG 41KT 4201 7806

RXR
Special weather statement, Jun 13, 6:54 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service State College PA
654 PM EDT WED JUN 13 2018

PAZ005-006-037-140000-
McKean PA-Potter PA-Tioga PA-
654 PM EDT WED JUN 13 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF MCKEAN...POTTER...AND
TIOGA COUNTIES UNTIL 800 PM EDT...

At 653 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Woodhull to near Troupsburg to near
Roulette. Movement was east at 50 mph.

Dime size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Mansfield, Wellsboro, Morris, Coudersport, Port Allegany, Elkland,
Blossburg, Roulette, Galeton, Westfield, Genesee, Lawrenceville,
Gaines, Covington, Arnot, Millerton, Harrison Valley, Leonard
Harrison State Park, Denton Hill State Park and Lyman Run State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4160 7687 4163 7772 4175 7826 4191 7829
      4200 7782 4200 7693
TIME...MOT...LOC 2253Z 271DEG 42KT 4209 7735 4203 7762 4182 7816

RXR
Special weather statement, Jun 13, 8:07 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service State College PA
807 PM EDT WED JUN 13 2018

PAZ024-025-140030-
Blair PA-Cambria PA-
807 PM EDT WED JUN 13 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BLAIR AND CAMBRIA
COUNTIES UNTIL 830 PM EDT...

At 807 PM EDT, Doppler radar indicated a strong thunderstorm near
Northern Cambria, moving east at 55 mph.

Dime size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Altoona, Hollidaysburg, Northern Cambria, Lakemont, Bellwood, Patton,
Cresson, Gallitzin, Loretto, Hastings, Duncansville, Tipton,
Carrolltown, Sankertown, Horseshoe Curve, Prince Gallitzin State
Park, Sinking Valley, Colver, Tunnelhill and Ashville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4060 7886 4070 7882 4073 7880 4072 7877
      4073 7867 4062 7823 4037 7836 4056 7888
TIME...MOT...LOC 0007Z 291DEG 47KT 4068 7889

Tyburski

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:07 PM EDTSpecial Weather StatementCTPBlair, Cambria23 min
Jun 13, 8:21 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria39 min
Jun 13, 8:28 PM EDTTornado WarningCTPBlair, Cambria32 min
Jun 13, 9:21 PM EDTTornado WarningCTPSullivan9 min
Jun 13, 10:08 PM EDTSpecial Weather StatementCTPBedford37 min
Jun 13, 10:34 PM EDTSpecial Weather StatementCTPFulton41 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.